Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 111, NWS Springfield, MO

November 27, 2005Dent County, Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 27, 2005, 9:43 PM CST for Dent County, Oregon County, Shannon County, Missouri. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2005, 9:43 PM CST (03:43 UTC)
Expired
Nov 28, 2005, 7:45 AM CST
In force
10 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dent County, MO, Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 173 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 10:35 PM CSTFLASH FLOODWinona, MOLOW WATER CROSSINGS IMPASSABLE IN WINONA AND SURROUNDING AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 280352
FFWSGF
MOC065-149-203-281345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN MISSOURI.
  OREGON COUNTY IN MISSOURI.
  SHANNON COUNTY IN MISSOURI.

* UNTIL 745 AM CST.

* AT 939 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAS FALLEN OVER     
  PORTIONS OF SHANNON AND OREGON COUNTIES THIS EVENING. 

* TRAINING OF THUNDERSTORMS OVER THE AREA WILL CONTINUE MODERATE TO
  HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT
  WILL EXPERIENCE FLOODING INCLUDE...ALTON...BIRCH...TREE
  ...EMINENCE...SALEM...SUMMERSVILLE...
  THAYER...WINONA...AKERS...ALLEY SPRING...COUCH...DARIEN AND
  GLADDEN.

REPORTS OF LOW LEVEL WATER CROSSING HAVE BEEN REPORTED FROM THE 
SHANNON COUNTY SHERRIFF ACROSS THE COUNTY THIS EVENING.

LAT...LON 3776 9135 3651 9124 3652 9160 3772 9171

$$

GCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 1:25 PM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Nov 27, 1:25 PM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CST SUN NOV 27 2005

.DISCUSSION...
VERY EXPLOSIVE ATMOSPHERE IS BEGINNING TO TAKE SHAPE ACROSS EASTERN
KANSAS AND EASTERN OKLAHOMA THIS AFTERNOON. 18Z KSGF SOUNDING IS
SHOWING A VERY STRONG CAP...BUT THE UPPER LEVEL ENERGY BEGINNING TO
SURGE NORTHEAST ACROSS OKLAHOMA/KANSAS AND TEXAS WILL BREAK THIS CAP
BY LATE THIS AFTERNOON ACROSS THE FORECAST AREA. 0-3 KM STORM
RELATIVE HELICITIES ARE ALREADY NEAR 400 M2/S2...WHICH IS MORE THAN
SUFFICIENT FOR ROTATING STORMS IN THE LOWER ATMOSPHERE.

A VERY STRONG JET STREAK IS NOTED ON SATELLITE ACROSS EASTERN
OKLAHOMA WHICH IS ENHANCING LARGE SCALE LIFT ACROSS KANSAS AND
OKLAHOMA. SATELLITE IMAGERY IS VERY INTERESTING IN TERMS OF VERTICAL
DIFFLUENT FLOW AS INDIVIDUAL CLOUD ELEMENTS ARE RACING
NORTH/NORTHEAST ACROSS THE FORECAST AREA WITH A STRONG EASTERLY
COMPONENT ACROSS EASTERN MISSOURI. BREAKS IN THE OVERALL CLOUD
SHIELD HAS ALLOWED FOR TEMPERATURES TO RISE TO NEAR 70
DEGREES...WITH 60S ELSEWHERE. MODIFIED SOUNDING AT KSGF WITH A
TEMPERATURE OF 67 AND A DEW POINT OF 53 INDICATED CAPES AROUND 915
J/KG AND A CAP OF 160 J/KG. IF THE TEMPERATURE OR MOISTURE INCREASES
ONLY SLIGHTLY TO 70 OVER 55...INSTABILITY WILL RISE TO 1500 J/KG
WITH LITTLE CAP.

THIS SYSTEM WILL MOVE THROUGH THE FORECAST AREA BY MIDNIGHT...WITH
BLUSTERY CONDITIONS CONTINUING THROUGH MONDAY. MOISTURE WRAPPING
AROUND THIS STRONG STORM SYSTEM TO THE NORTH...WILL ALLOW FOR SOME
SPRINKLES...CHANGING OVER TO FLURRIES ACROSS MAINLY THE NORTHERN
FORECAST AREA BY MONDAY AFTERNOON.

.EXTENDED OUTLOOK...
MADE LITTLE CHANGES BEYOND WEDNESDAY WITH ANOTHER COLD FRONT
EXPECTED TO MOVE THROUGH THE REGION THURSDAY WITH ANOTHER STORM
SYSTEM POSSIBLY AFFECTING SOUTHERN MISSOURI BY NEXT WEEKEND.
THICKNESS VALUES AND MOISTURE REMAIN IN QUESTION...BUT DID ADD A
CHANCE OF RAIN OR SNOW FOR NEXT WEEK. TEMPERATURES SHOULD REMAIN
SEASONABLY COOL AS THE UPPER LEVEL PATTERN REMAINS
WEST/NORTHWESTERLY.

JLT

&&

.AVIATION...
FOR THE 18Z TAFS...A PATCH OF SCATTERED CLOUDS HAD OPENED UP OVER
SOUTHWEST MISSOURI LATE THIS MORNING.  SUNSHINE WILL ONLY ADD TO
SURFACE INSTABILITY.  EXPECT THUNDERSTORMS TO FORM OVER EASTERN
KANSAS AROUND 21Z AND MOVE THROUGH THE KJLN AND KSGF TERMINALS
BETWEEN 22-02Z. LLWS WILL ALSO BE A CONCERN IN ADVANCE OF THE
CONVECTIVE LINE.

ONCE STORMS CLEAR THE AREA...EXPECT WINDS...STRATOCUMULUS AND
STRATUS TO PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD.

GAEDE

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WIND ADV UNTIL 6PM SOUTHWESTERN COUNTIES.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 27, 3:25 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST SUN NOV 27 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280600-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
325 PM CST SUN NOV 27 2005

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS...SOME MAY PRODUCE
DAMAGING WINDS IN EXCESS OF 70 MPH.
ISOLATED STRONG TORNADOES.
AND HAIL UP TO THE SIZE OF HALF DOLLARS.

  AREAS AFFECTED AND TIMING:

STRONG TO SEVERE THUNDERSTORMS WILL TRACK ACROSS EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON AND THIS
EVENING.  THIS EPISODE OF THUNDERSTORMS WILL LIKELY END PRIOR TO 2
AM.

  DISCUSSION:

THE INGREDIENTS CONTINUE TO COME TOGETHER LATE THIS AFTERNOON AND
THIS EVENING FOR A SEVERE WEATHER OUTBREAK WITH DAMAGING WINDS AND
ISOLATED TORNADOES...SOME POSSIBLY STRONG.

THIS ACTIVITY WILL LIKELY FORM INTO LINE SEGMENTS AND MINIATURE
SUPERCELLS ALONG AN APPROACHING COLD FRONT WHICH WILL MOVE RAPIDLY
EASTWARD ACROSS WESTERN MISSOURI AND THE MISSOURI OZARKS THROUGH THE
EVENING. VERY STRONG WIND SHEAR WILL SUPPORT A THREAT OF TORNADOES
AND WIDESPREAD DAMAGING WINDS.

ALTHOUGH INSTABILITY REMAINS LIMITED...AND THE OZARKS REMAIN CAPPED
DUE TO A STRONG INVERSION THIS AFTERNOON...THE STRENGTH OF THE
APPROACHING UPPER LEVEL ENERGY WILL BREAK THIS CAP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GUSTY WEST TO NORTHWEST WINDS IN EXCESS OF 30 MPH WILL OCCUR
BEHIND SUNDAYS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 AND 4 PM ACROSS
SOUTHEAST KANSAS AND WESTERN MISSOURI WHERE A TORNADO WATCH IS
POSTED. PLEASE BE AWARE THAT THUNDERSTORMS WILL BE MOVING AT 55
TO 65 MPH ONCE THEY DEVELOP...THEREFORE SPOTTERS SHOULD BE PREPARED TO
BE IN PLACE AND ACTIVATED AS SOON AS THUNDERSTORMS MOVE INTO THE
COUNTY UPSTREAM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT / CRAMER

In the hours before

Local storm report, Nov 27, 9:09 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
909 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     3 NW LOCKWOOD           37.42N 93.99W
11/27/2005                   DADE               MO   TRAINED SPOTTER

0530 PM     NON-TSTM WND GST SENECA                  36.84N 94.61W
11/27/2005  61 MPH           NEWTON             MO   AWOS

            61 MPH WIND SPEED MEASURED BY AWOS

0545 PM     NON-TSTM WND GST FORT SCOTT              37.84N 94.71W
11/27/2005  68 MPH           BOURBON            KS   AWOS

            68 MPH WIND SPEED MEASURED BY AWOS.

0545 PM     FLASH FLOOD      AVA                     36.95N 92.66W
11/27/2005                   DOUGLAS            MO   EMERGENCY MNGR

0610 PM     NON-TSTM WND GST PINEVILLE               36.59N 94.38W
11/27/2005  58 MPH           MCDONALD           MO   AWOS

            58 MPH WIND SPEED MEASURED BY AWOS.

0640 PM     NON-TSTM WND GST COLUMBUS                37.17N 94.84W
11/27/2005  61 MPH           CHEROKEE           KS   AWOS

            61 MPH WIND SPEED MEASURED BY AWOS.

0705 PM     NON-TSTM WND GST DEERFIELD               37.84N 94.51W
11/27/2005  80 MPH           VERNON             MO   LAW ENFORCEMENT

            DEERFIELD FIRE REPORTED 80 MPH WIND GUST. RELAYED BY
            VERNON COUNTY SHERIFF.

0712 PM     TSTM WND DMG     5 S CAULFIELD           36.54N 92.10W
11/27/2005                   HOWELL             MO   LAW ENFORCEMENT

            FRONT PORCH AND BARN REPORTED DESTROYED NEAR YY HIGHWAY.
            RELAYED BY WEST PLAINS SHERIFF OFFICE. POSSIBLE TORNADO
            DAMAGE. STORM SURVEY MAY BE NEEDED.

0720 PM     TORNADO          8 SE WEST PLAINS        36.65N 91.75W
11/27/2005                   HOWELL             MO   EMERGENCY MNGR

            POSSIBLE TORNADO. EMERGENCY MANAGER REPORTED NUMEROUS
            TREES DOWN AND TWISTED. TWO TO THREE MOBILE HOMES
            OVERTURNED. TWO INJURIES REPORTED. EMS RESPONDING.

0806 PM     TORNADO          POTTERSVILLE            36.70N 92.03W
11/27/2005                   HOWELL             MO   BROADCAST MEDIA

            POSSIBLE TORNADO. PORCH BLOWN OFF A HOUSE. BARNED DAMAGED
            NEAR INTERSECTION OF HIGHWAY K AND KK.

0830 PM     NON-TSTM WND DMG NEVADA                  37.84N 94.35W
11/27/2005                   VERNON             MO   EMERGENCY MNGR

            LARGE TREE DOWN IN NEVADA. REPORT RELAYED TO CRAWFORD
            COUNTY EMERGENCY MANAGEMENT THROUGH AMATEUR RADIO.

0840 PM     NON-TSTM WND GST 2 NW EL DORADO SPRINGS  37.90N 94.05W
11/27/2005  70 MPH           ST. CLAIR          MO   EMERGENCY MNGR

            MULTIPLE 70 MPH GUSTS REPORTED ALONG VERNON...CEDAR...AND
            ST.CLAIR COUNTY LINES. REPORT RELAYED TO CRAWFORD COUNTY
            EMERGENCY MANAGEMENT THROUGH AMATEUR RADIO.

&&

GCLAYCOM
Local storm report, Nov 27, 9:22 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     NON-TSTM WND GST JOPLIN                  37.08N 94.51W
11/27/2005  67 MPH           JASPER             MO   ASOS

&&

GCLAYCOM
Local storm report, Nov 27, 9:25 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 2 N JOPLIN              37.11N 94.51W
11/27/2005  65 MPH           JASPER             MO   ASOS

            MEASURED AT THE ASOS

&&

GIZZI
Local storm report, Nov 27, 9:30 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     POTTERSVILLE            36.70N 92.03W
11/27/2005                   HOWELL             MO   LAW ENFORCEMENT

            *** 2 INJ *** 4 MOBILE HOMES BLOWN OFF FOUNDATION. ONE
            MOBILE HOME TOTALLY DESTROYED. OUTBUILDINGS DESTROYED.
            DEBRIS IN TREES AND TREES UPROOTED. DAMAGE WAS REPORTED
            IN THE POTTERSVILLE AREA...ALONG HIGHWAY AB. POSSIBLE
            TORNADO DAMAGE. NWS STORM SURVEY WILL BE CONDUCTED ON
            MONDAY.

0845 PM     NON-TSTM WND DMG NEVADA                  37.84N 94.35W
11/27/2005                   VERNON             MO   LAW ENFORCEMENT

            POWERLINES DOWN IN NEVADA.

0900 PM     NON-TSTM WND DMG EL DORADO SPRINGS       37.88N 94.02W
11/27/2005                   CEDAR              MO   PUBLIC

            SIDING RIPPED OFF OF A HOUSE BY MULTIPLE WIND GUSTS
            ESTIMATED AT 75 MPH.

&&

SCHULTZ
Local storm report, Nov 27, 9:40 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      EMINENCE                37.15N 91.36W
11/27/2005                   SHANNON            MO   LAW ENFORCEMENT

            SHANNON CO. SHERIFF OFFICE REPORTED WATER OVER LOW WATER
            BRIDGES IN EMINENCE. ROADWAYS ARE IMPASSABLE.

&&

SCHULTZ
Local storm report, Nov 27, 9:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND DMG SAGINAW                 37.02N 94.47W
11/27/2005                   NEWTON             MO   LAW ENFORCEMENT

            ROOF BLOWN OFF MOBILE HOME.

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 6:07 PM CSTSevere Thunderstorm WarningSGFBarry38 min
Nov 27, 6:26 PM CSTTornado WarningSGFHowell64 min
Nov 27, 6:34 PM CSTSevere Thunderstorm WarningSGFLawrence28 min
Nov 27, 6:52 PM CSTSevere Thunderstorm WarningSGFDade23 min
Nov 27, 7:01 PM CSTSevere Thunderstorm WarningSGFHickory, Polk37 min
Nov 27, 7:19 PM CSTHigh Wind WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 17 more6 hr
Nov 27, 7:22 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon68 min
Nov 27, 7:23 PM CSTSevere Thunderstorm WarningSGFBenton33 min
Nov 27, 8:18 PM CSTHigh Wind WatchSGFCamden, Christian, Dallas, Dent, Douglas, Greene and 15 more5 hr
Nov 27, 8:27 PM CSTTornado WarningSGFShannon8 min
Nov 27, 10:09 PM CSTFlash Flood WarningSGFHowell10 hr
Nov 27, 11:34 PM CSTWind AdvisorySGFDent, Douglas, Howell, Maries, Oregon, Ozark and 5 more93 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.